Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 5, NWS Midland/Odessa, TX

February 16, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 16, 2017, 2:56 AM MST for Eddy County, New Mexico. It took effect at Feb 17, 2017, 10:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 16, 2017, 2:56 AM MST (09:56 UTC)
In effect from
Feb 17, 2017, 10:00 AM MST
Expired
Feb 17, 2017, 3:02 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWUS74 KMAF 160956
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
356 AM CST Thu Feb 16 2017

...High Wind Watch in effect for the Guadalupe Mountains Friday 
Afternoon...

.Westerly winds will increase Friday afternoon across the
Guadalupe Mountains as an upper low pulls away from the region.
These winds are expected to decrease after sunset Friday.

NMZ027-TXZ258-162300-
/O.NEW.KMAF.HW.A.0005.170217T1700Z-170218T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
256 AM MST Thu Feb 16 2017

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

* TIMING...Friday Afternoon

* WINDS...West 35 to 45 mph with gusts to 60 mph. 

* IMPACTS...Winds will be particularly hazardous at higher
  elevations where the strongest winds are likely to occur. Be
  especially careful driving in these mountainous areas. Abrupt
  changes in wind occurs when rounding sharp turns or passing
  obstacles to the wind resulting in loss of control of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

rhluchan
2 follow-up statements
291 
WWUS74 KMAF 161926
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
126 PM CST Thu Feb 16 2017

...High Wind Watch in effect for the Guadalupe Mountains Friday
Afternoon...

.Westerly winds will increase Friday afternoon across the
Guadalupe Mountains as an upper low pulls away from the region.
These winds are expected to decrease after sunset Friday.

NMZ027-TXZ258-171100-
/O.CON.KMAF.HW.A.0005.170217T1700Z-170218T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1226 PM MST Thu Feb 16 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* TIMING...Friday Afternoon

* WINDS...West 35 to 45 mph with gusts to 60 mph.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. Be 
  especially careful driving in these mountainous areas. Abrupt 
  changes in wind occurs when rounding sharp turns or passing 
  obstacles to the wind resulting in loss of control of 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
054 
WWUS74 KMAF 171002
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
402 AM CST Fri Feb 17 2017

...High Wind Warning in effect for the Guadalupe and Davis
Mountains and Van Horn/Highway 54 Corridor Today...

...Wind Advisory in effect for the Trans Pecos and Marfa Plateau
Today...

.Westerly winds will increase later this morning along and west of
the Pecos River as an upper low pulls away from the region. These
winds are expected to decrease rather quickly after sunset 
this evening.

NMZ027-TXZ258-172330-
/O.UPG.KMAF.HW.A.0005.170217T1700Z-170218T0300Z/
/O.NEW.KMAF.HW.W.0007.170217T1600Z-170218T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
302 AM MST Fri Feb 17 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM MST
THIS EVENING... 

* WINDS...West 35 to 45 mph with gusts to 65 mph.

* IMPACTS...Winds will be particularly hazardous at higher 
  elevations where the strongest winds are likely to occur. Be 
  especially careful driving in these mountainous areas. Abrupt 
  changes in wind occurs when rounding sharp turns or passing 
  obstacles to the wind resulting in loss of control of 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ057-074-172330-
/O.NEW.KMAF.HW.W.0007.170217T1600Z-170218T0200Z/
Van Horn and Highway 54 Corridor-Davis/Apache Mountains Area-
Including the cities of Van Horn, Alpine, and Fort Davis
402 AM CST Fri Feb 17 2017 /302 AM MST Fri Feb 17 2017/

...HIGH WIND WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 8 PM CST /7 PM MST/ THIS EVENING...

* WINDS...West 35 to 45 mph with gusts to 60 mph.

* IMPACTS...Motorists should exercise extreme caution while
  driving in the high wind warning area. Be alert to sudden gusts
  of wind that may cause you to lose control of your vehicle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-TXZ058-059-067-075-080-172330-
/O.NEW.KMAF.WI.Y.0007.170217T1600Z-170218T0200Z/
Eddy County Plains-Reeves County and Upper Trans Pecos-Loving-
Ward-Pecos-Marfa Plateau-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Pecos, Mentone, Monahans, Fort Stockton, and Marfa
402 AM CST Fri Feb 17 2017 /302 AM MST Fri Feb 17 2017/

...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING
TO 8 PM CST /7 PM MST/ THIS EVENING...

* WINDS...West 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Motorists should exercise caution while driving in the
  wind advisory area. Be alert to sudden gusts of wind which may
  cause you to lose control of your vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

rhluchan

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 15, 9:27 PM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Feb 15, 9:27 PM MST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1027 PM CST Wed Feb 15 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR wx with S-SW winds less than 10kts overnight. Then mostly SW
around 18Z Thur.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     34  67  41  75 /   0   0   0   0
Carlsbad                       31  69  40  76 /   0   0   0   0
Dryden                         40  66  43  78 /   0   0   0   0
Fort Stockton                  37  69  47  76 /   0   0   0   0
Guadalupe Pass                 32  57  39  62 /   0   0   0   0
Hobbs                          31  65  35  71 /   0   0   0   0
Marfa                          25  61  32  65 /   0   0   0   0
Midland Intl Airport           34  66  41  75 /   0   0   0   0
Odessa                         35  66  41  74 /   0   0   0   0
Wink                           33  69  40  76 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Feb 16, 1:48 AM MST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
248 AM CST Thu Feb 16 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
248 AM CST Thu Feb 16 2017 /148 AM MST Thu Feb 16 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds will be possible in the Guadalupe Mountains from Friday
morning through Friday evening. A High Wind Watch is in effect.

These winds, along with breezy conditions on the plains, may combine
with above normal temperatures, consequent low relative humidity,
and high fire danger to produce elevated fire weather conditions
across much of the area.

Strong to severe thunderstorms will be possible Sunday and Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

Nearby

High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.